Alert archive / California / Wind Advisories in 2023

Wind Advisory 29, NWS San Diego, CA

April 11, 2023Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 11, 2023, 2:07 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 12, 2023, 2:00 PM PDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2023, 2:07 PM PDT (21:07 UTC)
In effect from
Apr 12, 2023, 2:00 PM PDT
Expired
Apr 13, 2023, 11:00 AM PDT
In force
21 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WWUS76 KSGX 112107
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
207 PM PDT Tue Apr 11 2023

CAZ055-056-058-060>062-065-120515-
/O.NEW.KSGX.WI.Y.0029.230412T2100Z-230413T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
207 PM PDT Tue Apr 11 2023

...WIND ADVISORY IN EFFECT FROM 2 PM WEDNESDAY TO 11 AM PDT
THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph expected
  along the desert mountain slopes and immediately below mountain
  passes with gusts elsewhere to 40 mph.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 2 PM Wednesday to 11 AM PDT Thursday.

* IMPACTS...Difficult travel for high profile vehicles. Blowing
  dust reducing visibilities. Gusty winds could blow around
  unsecured objects. Tree limbs could be blown down. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Gregoria
4 follow-up statements
209 
WWUS76 KSGX 120400
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
900 PM PDT Tue Apr 11 2023

CAZ055-056-058-060>062-065-121200-
/O.CON.KSGX.WI.Y.0029.230412T2100Z-230413T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
900 PM PDT Tue Apr 11 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM WEDNESDAY TO 11 AM 
THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph expected 
  along the desert mountain slopes and immediately below 
  mountain passes with gusts elsewhere to 40 mph.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 2 PM Wednesday to 11 AM Thursday.

* IMPACTS...Difficult travel for high profile vehicles. Blowing
  dust reducing visibilities. Gusty winds could blow around
  unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Moede
870 
WWUS76 KSGX 120919
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
219 AM PDT Wed Apr 12 2023

CAZ055-056-058-060>062-065-122300-
/O.CON.KSGX.WI.Y.0029.230412T2100Z-230413T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
219 AM PDT Wed Apr 12 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM PDT THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts to 60 mph expected.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 2 PM this afternoon to 11 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
463 
WWUS76 KSGX 122042
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
142 PM PDT Wed Apr 12 2023

CAZ055-056-058-060>062-065-130600-
/O.CON.KSGX.WI.Y.0029.230412T2100Z-230413T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
142 PM PDT Wed Apr 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts 45 to 55 mph 
  expected. Local gusts to around 60 mph below the passes.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 2 PM this afternoon to 11 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
954 
WWUS76 KSGX 131000
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
300 AM PDT Thu Apr 13 2023

CAZ055-056-058-060>062-065-131800-
/O.CON.KSGX.WI.Y.0029.000000T0000Z-230413T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
300 AM PDT Thu Apr 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* WHAT...West winds 20 to 30 mph with gusts to 60 mph.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 11, 9:28 AM PDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 11, 9:28 AM PDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
928 AM PDT Tue Apr 11 2023

.SYNOPSIS...
There will be slight cooling for today with greater cooling for
Wednesday and Thursday as a low pressure system moves inland
through the western states. The marine layer will deepen for
tonight into Thursday with a slight chance of light precipitation
from the coast to the coastal slopes of the mountains for
Wednesday night into Thursday morning. There will also be stronger
and gusty west winds for the mountains and deserts for Wednesday
afternoon through Thursday evening. Then dry and warmer for Friday
through next weekend followed by cooling for early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update:

Low clouds and fog are infiltrated along the coast and into the
valleys. The fog has become progressively less dense early this
morning and visibilities are now in the 1-3 mile range, but still
localized 1/4 mile, but improvement will continue this morning. No
changes were made to the forecast this morning. See previous
discussion below for more forecast details.

Previous Discussion:

.SHORT TERM (Today through Thursday)...
The 00Z NKX sounding showed the marine layer had deepened a few
hundred feet since late Sunday afternoon. Satellite imagery shows
widespread coastal low clouds and fog extending inland across the
western half of the San Diego County valleys, across all of the
Orange County coastal plain, and beginning to spread into western
portions of the Inland Empire. The most widespread and lowest
visibilities have generally been near the mesas in San Diego
County and other higher coastal terrain. But there is enough
depth to the saturated layer below the base of the inversion that
lower ceilings and visibilities extend to near sea level. A Dense
Fog Advisory continues until 9 AM for coastal areas and for the
western valleys in San Diego County. With a strong marine
inversion, areas near the coast may have limited or no clearing
for this afternoon.

Today will be a few degrees cooler than Monday for many areas with
the greatest cooling of a few to around 5 degrees for the
mountains, valleys, and high desert. A low pressure system moving
inland through the western states will bring greater cooling for
Wednesday and Thursday with high temperatures for the mountains
and inland valleys on Thursday as much as 15 to 20 degrees below
average versus high temperatures that were 5 to 10 degrees above
average on Monday. There will also be periods of stronger and
gusty west winds for the mountains and deserts for Wednesday
afternoon into Thursday evening with the stronger gusts to around
50 mph.

The marine layer will continue deepening into Thursday with
coastal low clouds extending inland across much of the valleys for
late tonight into Wednesday morning and onto the coastal slopes of
the mountains for Wednesday night into Thursday morning as a
coastal eddy develops. There could be some drizzle or light rain
from this deep marine layer for Wednesday night into Thursday
morning from the coast to the coastal slopes of the mountains.

&&

.LONG TERM (Friday through Monday)...
High pressure aloft over the western states will bring dry weather
with a warming trend for Friday through Sunday with Sunday high
temperatures around 5 degrees above average.

For the early to middle part of next week, a low pressure system
over the northeast Pacific may move closer to the West Coast. The
deterministic NBM has a slow cooling trend for high temperatures
but with growing spread between the warmer and cooler guidance,
especially for Tuesday and Wednesday.

&&

.AVIATION...
111545Z...Low clouds with bases 200-500 feet MSL and fog with VIS 1-
5 miles near the coast and 0-2 miles in western valleys and on
elevated coastal terrain will continue through 18Z. Lifting and
scattering out expected 18-20Z at coastal airports, but much of the
immediate coast should remain BKN all day. Low clouds will move
inland after 23Z. Bases and vis will be higher, with clouds
extending farther into the inland valleys tonight into Wednesday
morning.

Otherwise, mostly clear skies with unrestricted vis through tonight.

&&

.MARINE...
Patchy fog with visibility at or below 1 nautical mile will continue
this morning. Northwest winds gusting 20-25 kt and seas 8-10 feet
are expected Wednesday afternoon into Thursday morning in the outer
waters. These would likely create hazardous boating conditions. No
other hazardous marine conditions are expected through Saturday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Gregoria
AVIATION/MARINE...Connolly

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:22 PM PDTSmall Craft AdvisorySGX43 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.